Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
143 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of Prednisone?

My husband was on a regiment of prednisone, this caused hiccups esp after he ate, bloating. He is not nauseas but it is affecting his eating. He has since stopped the prednisone, but the hiccups and bloating ,breathing issues continues. He thinks once the medicine gets out of his system this should stop....I am thinking it could be something else?
Mon, 4 May 2015
Report Abuse
General & Family Physician 's  Response
Hi. I am Dr. Saddiq and i would like to respond to your query.

First of all, Yes you have figured it out right. Prednisone can cause all these symptoms you have mentioned here. However, it would have been more appropriate if we had known that for what disease your husband had been prescribed steroids? Because it would let us figure out, whether, stopping the steroids so abruptly, secondary to its side effects, is it going to have some harmful implications on some other disease process which is otherwise needed to be adressed too, or not. Because there are ways to carry on using low dose steroids, with gastric protection and avoiding or solving the gastric side effects.

Now is the time to have some discussion regarding his current symptoms. The symptoms like hiccups, regurges, bloating or gaseous distention are all indicating towards stomach irritation which is in turn irritating the diaphragm and vagus nerve leading to hiccups and heart burn. And stopping the prednisone is not just enough. We need to take care of his stomach lining and early recovery by decreasing acid release to facilitate healing and by early stomach emptying to avoid these symptoms. If i were your doctor i would have suggested you, Cap. Omeperazole 20mg before meals twice daily for 14 days, along with Domperidone 10mg half hour before each meal thrice daily for 3 weeks minimum. I would also suggest to avoid greasy, oily and spicy foods, avoid junk foods, eat with some appetite to spare, eat less with increasing frequency of diets. Avoid strong irritants of stomach like high caffeine diets or extensive alcohol and hot beverages.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


What are the side effects of Prednisone?

Hi. I am Dr. Saddiq and i would like to respond to your query. First of all, Yes you have figured it out right. Prednisone can cause all these symptoms you have mentioned here. However, it would have been more appropriate if we had known that for what disease your husband had been prescribed steroids? Because it would let us figure out, whether, stopping the steroids so abruptly, secondary to its side effects, is it going to have some harmful implications on some other disease process which is otherwise needed to be adressed too, or not. Because there are ways to carry on using low dose steroids, with gastric protection and avoiding or solving the gastric side effects. Now is the time to have some discussion regarding his current symptoms. The symptoms like hiccups, regurges, bloating or gaseous distention are all indicating towards stomach irritation which is in turn irritating the diaphragm and vagus nerve leading to hiccups and heart burn. And stopping the prednisone is not just enough. We need to take care of his stomach lining and early recovery by decreasing acid release to facilitate healing and by early stomach emptying to avoid these symptoms. If i were your doctor i would have suggested you, Cap. Omeperazole 20mg before meals twice daily for 14 days, along with Domperidone 10mg half hour before each meal thrice daily for 3 weeks minimum. I would also suggest to avoid greasy, oily and spicy foods, avoid junk foods, eat with some appetite to spare, eat less with increasing frequency of diets. Avoid strong irritants of stomach like high caffeine diets or extensive alcohol and hot beverages.